Secondary Logo

Journal Logo

Lipodystrophy in patients naive to HIV protease inhibitors

Madge, S.; Kinloch-de-Loes, S.; Mercey, D.*; Johnson, M.A.; Weller, I.V.D.*

Correspondence
Free

*Department of Sexually Transmitted Diseases, Windeyer Institute of Medical Sciences, Royal Free Centre for HIV Medicine, Royal Free and University College Medical School, University College London, London, UK.

Date of receipt: 5 January 1999; accepted: 11 January 1999.

A syndrome of peripheral fat wasting (lipodystrophy), central adiposity, hyperlipidaemia, and insulin resistance has been described in patients receiving protease inhibitors [1]. Some homology of the catalytic region of the HIV-1 protease enzyme to regions within two proteins that regulate lipid metabolism has led to the hypothesis that the syndrome is caused by inhibition of these enzymes by protease inhibitors [2]. We describe nine HIV-infected patients who developed clinical and biochemical features consistent with the syndrome and who had not received protease inhibitors.

Nine patients (median age, 39 years; range, 33-58 years) who had been HIV-1-positive for a median of 6 years (range, 2-13 years), two with a prior AIDS diagnosis, presented with clinical features of lipodystrophy (Table 1). Eight patients had lost 2.0-9.5 kg (4-13% of body weight). No patients developed a ‚buffalo hump‚. Patient 9 presented with massive breast hypertrophy only, but was then lost to follow-up with insufficient information to determine whether there had been any weight loss. The patients were on treatment with nucleoside analogues for a median of 19 months (range, 10-56 months). In patient 3, abacavir or placebo was added to zidovudine-lamivudine, and patient 5 was treated with two nucleoside analogues and a non-nucleoside reverse transcriptase inhibitor. The most recent CD4 cell count was a median 183 × 106/l (range, 148-942 × 106/l) and median serum viral RNA level was 1778 copies/ml (range, 600-15 200 copies/ml; undetectable in two patients). The assays used were Amplicor version 1.5 (Roche Diagnostic Systems Inc., Branchburg, New Jersey, USA) in four patients, Quantiplex version 2.0 (Chiron Corporation, Emeryville, California, USA) in three patients, ultrasensitive Amplicor (Roche) in one patient, and Quantiplex version 3.0 (Chiron) in one patient. Fasting lipids were measured in eight patients, who all showed hypertriglyceridaemia. Serum cholesterol was slightly above the normal range in three patients. Fasting blood sugar was normal in seven patients and not available in two patients.

Table 1

Table 1

The two most common double nucleoside combinations used in our patients were zidovudine-lamivudine and stavudine-lamivudine. The four patients from the Mortimer Market Centre (Department of Sexually Transmitted Diseases) who received stavudine- lamivudine (patients 6-9) represented 4.6% of the total number of patients started on this combination in the last 2 years.

Although we did not carry out investigations to demonstrate insulin resistance or objectively demonstrate abnormal fat distribution, the clinical features of our patients and lipid abnormalities suggested that lipodystrophy can occur in patients naive to protease inhibitor therapy.

In a recent study by Lo et al. [3], four of the eight HIV-infected men with ‚buffalo hump‚ had received only nucleoside therapy (zidovudine, didanosine and zalcitabine alone or in combination). In another study, Carr et al. [1] studied 116 HIV-positive patients on protease inhibitor therapy and 32 who were not. Seventy four (64%) of those receiving protease inhibitors and one protease inhibitor-naive patient developed the syndrome. Interestingly, 89% and 81% of the protease inhibitor recipients were also taking lamivudine and stavudine, respectively. Although no association was found for the risk of the development of the syndrome and the use of either of these drugs alone amongst those taking protease inhibitors, the risk for the combination of the two drugs was not examined.

In a study by Miller et al. [4], 10 HIV-infected men presenting with increasing abdominal distension after starting indinavir therapy were shown to have intra-abdominal fat accumulation by abdominal computed tomography scanning. Eight of the 10 patients were also taking stavudine and lamivudine concurrently with indinavir. To date, only one other case of lipodystrophy not associated with protease inhibitor therapy has been reported to the UK HIV Adverse Drug Reaction Reporting Scheme (Medicines Control Agency/Committee on Safety of Medicines/Medical Research Council, personal communication, 1998); the patient concerned was treated with stavudine, lamivudine and nevirapine.

As a result of the rapid adoption of triple therapy, some of the abnormalities currently being described may not be due to protease inhibitor therapy. In the study by Lo et al. [3], the mean triglyceride level was about twice the normal value in the 15 HIV-positive control patients without abdominal distension, seven of whom were only on nucleoside analogue therapy. Hypertriglyceridaemia has been reported previously in patients with HIV infection and AIDS before combination therapy was introduced [5]. This disturbance of lipid metabolism may be due to both increased hepatic synthesis and decreased triglyceride clearance [6,7]. Furthermore, it has been recently shown that, in addition to loss of weight, body cell mass and fat, alteration in body fat distribution with increased abdominal fat content also occurred in HIV-infected patients before the era of combination therapy [8]. It is possible that the prolongation of the serious disease-free interval in the natural history of HIV infection by therapy may have increased the expression of a phenomenon that is in part directly due to HIV infection. Furthermore, the development of lipodystrophy in association with first-line combinations of drugs that do not include a protease inhibitor may reduce second-line options that would normally include a protease inhibitor.

Back to Top | Article Outline

References

1. Carr A, Samaras K, Burton S, et al.: A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors. AIDS 1998, 12:F51-F58.
2. Carr A, Samaras K, Chisholm DJ, Cooper DA: Pathogenesis of HIV-1 protease inhibitor-associated peripheral lipodystrophy, hyperlipidaemia and insulin resistance. Lancet 1998, 351:1881-1883.
3. Lo JC, Mulligan K, Tai VW, Algren H, Schaubelan M: ‚Buffalo hump‚ in men with HIV-1 infection. Lancet 1998, 351:867-870.
4. Miller KD, Jones E, Yanouski JA, Shankar R, Feverstein I, Falloon J: Visceral abdominal-fat accumulation associated with the use of indinavir. Lancet 1998, 351:871-875.
5. Grunfeld C, Kotler DP, Randa H, Tierney A, Wang J, Pierson R: Hypertriglyceridemia in the acquired immunodeficiency syndrome. Am J Med 1989, 86:27-31.
6. Hellerstein MK, Grunfeld C, Wu K, et al.: Increased de novo hepatic lipogenesis in human immunodeficiency virus infection. J Clin Endocrinol Metab 1993, 76:559-565.
7. Grunfeld C, Pang M, Doerrler W, Shigenaga JK, Jensen P, Feingold KR: Lipids, lipoproteins, triglyceride clearance and cytokines in human immunodeficiency virus infection and the acquired immunodeficiency syndrome. J Clin Endocrinol Metab 1992, 74:1045-1052.
8. Kotler DP, Rosenbaum KB, Wang J, Pierson RN Jr: Alterations in body fat distribution in HIV infected men and women. 12th World AIDS Conference. Geneva, June-July 1998 [abstract 32173].
© 1999 Lippincott Williams & Wilkins, Inc.